Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 4, 2003, 9:02 PM EST for Greene County, Washington County, Pennsylvania. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 9:02 PM EST (02:02 UTC)
- Expired
- Apr 4, 2003, 9:30 PM EST
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Greene County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 52 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS51 KPBZ 050202 SVRPBZ PAC059-125-050230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 902 PM EST FRI APR 4 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN PENNSYLVANIA WASHINGTON COUNTY IN PENNSYLVANIA * UNTIL 930 PM EST * AT 902 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF WASHINGTON...MOVING EAST AT 50 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. LAT...LON 4015 8051 3997 8048 3996 8014 4019 8023
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 5:35 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 4, 5:35 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 535 PM EST FRI APR 4 2003 UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE REST OF THE EVENING VERSION UNCHANGED. FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD. NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY, WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS. TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN SLOPES OF ALLEGHENY RIDGES. REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL ZONAL FLOW. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
Hazardous weather outlook, Apr 4, 5:04 AM EST, 15 hours 58 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 4, 4:18 PM EST, 4 hours 44 minutes before
OHZ039-040-042215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 418 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING INTO TUSCARAWAS COUNTY... A THUNDERSTORM WAS MOVING INTO TUSCARAWAS COUNTY NEAR THE TOWN OF BALTIC. IT WAS MOVING NORTHEAST ABOUT 40 MPH AND WILL BE FROM ABOUT STRASBURG TO NEW PHILADELPHIA BY 445 PM. IT SHOULD MOVE INTO CARROLL COUNTY BY 500 PM. LOOK FOR BRIEF HEAVY RAIN OF UP TO ONE QUARTER INCH...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH.
Special weather statement, Apr 4, 5:28 PM EST, 3 hours 34 minutes before
OHZ039-048-042330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 528 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTY... THUNDERSTORMS ARE APPROACHING COSHOCTON AND TUSCARAWAS COUNTIES FROM THE WEST. THEY SHOULD REACH THE EASTERN PART OF TUSCARAWAS COUNTY BY 6:30 PM. LOOK FOR BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND GUSTY WINDS TO 50 MPH.
Special weather statement, Apr 4, 6:00 PM EST, 3 hours 2 minutes before
OHZ040-041-050000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 600 PM EST FRI APR 4 2003 ...STRONG THUNDERSTORMS MOVING IN... STRONG THUNDERSTORMS FROM THE NORTHWEST ARE MOVING INTO COLUMBIANA AND CARROLL COUNTIES. THEY CONTAIN BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND WIND GUSTS TO 50 MPH.
Special weather statement, Apr 4, 6:23 PM EST, 2 hours 39 minutes before
OHZ049-050-057-058-PAZ013-020-WVZ001-002-050015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 623 PM EST FRI APR 4 2003 ...STRONG THUNDERSTORMS PRESSING SOUTHWARD... STRONG THUNDERSTORMS WILL REACH MUSKINGUM COUNTY OHIO...HARRISON COUNTY...GUERNSEY COUNTY...AND JEFFERSON COUNTY BY 7:00 PM. THESE STORMS WILL ALSO REACH THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 7:15 PM...AND INTO LAWRENCE AND BEAVER COUNTIES IN PENNSYLVANIA. YOU CAN EXPECT BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
Special weather statement, Apr 4, 6:46 PM EST, 2 hours 16 minutes before
OHZ059-068-069-PAZ014-021-029-WVZ003-004-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 646 PM EST FRI APR 4 2003 ...THUNDERSTORMS MOVING FURTHER EAST AND SOUTH... A LINE OF STRONG THUNDERSTORMS CONTINUES TO PRESS SOUTHWARD...REACHING BUTLER AND PITTSBURGH PENNSYLVANIA BY 7:20 PM...WHEELING WEST VIRGINIA BY 7:30 PM...AND WOODSFIELD BY 7:40 PM. THESE STORMS HAVE BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
Special weather statement, Apr 4, 7:38 PM EST, 1 hour 24 minutes before
PAZ022-023-030>032-050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 738 PM EST FRI APR 4 2003 ...THUNDERSTORMS PRESS ONWARD... A LINE OF THUNDERSTORMS WILL MOVE INTO KITTANNING AND INDIANA PENNSYLVANIA BY 8:00 PM...THEN FURTHER SOUTH INTO GREENSBURG AND UNIONTOWN BY 8:30 PM. THESE STORMS CONTAIN BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND GUSTS TO 45 MPH.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.